Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 100, NWS Birmingham, AL

April 30, 2002Autauga County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2002, 7:07 PM CDT for Autauga County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2002, 7:07 PM CDT (00:07 UTC)
Expired
Apr 30, 2002, 7:45 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Autauga County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 010007
SVRBHM
ALC001-010045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUTAUGA COUNTY IN ALABAMA

* UNTIL 745 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF BILLINGSLEY...MOVING SOUTHEAST
  AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...PRATTVILLE.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:00 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 30, 3:00 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT TUE APR 30 2002

UPPER FLOW REMAINS NEARLY ZONAL THROUGH THE PERIOD...WITH
FLAT RIDGE ANCHORED FROM NORTHERN MEXICO INTO THE WESTERN
ATLANTIC. SERIES OF SHORT WAVE TROUGHS RIDE ACROSS THE TOP OF
FLAT RIDGE. SURFACE FRONT LOCATED JUST SOUTH OF MGM TO JUST SOUTH OF
GTR THIS AFTERNOON. SEVERAL SEVERE STORMS HAVE MOVED WNW TO ESE
ACROSS THE CWFA ON THE NORTH SIDE OF THE BOUNDARY. MAINLY HAIL
REPORTS TODAY WITH SOME AS LARGE AS GOLFBALLS. SEVERE WATCH MOST
AREAS UNTIL 8 PM...BUT WILL MENTION POSSIBLE SEVERE ALL AREAS...
WITH MAINLY EVENING MENTIONED SOUTH. NOT MUCH TIME FOR MODEL
DISCUSSION THIS AFTERNOON...BUT FRONT WILL MOVE NORTHWARD OVERNIGHT
WITH A FEW SHORT WAVES RIDING CLOSE. ANOTHER SHORT WAVE TOMORROW
DEVELOPS A SURFACE WAVE ALONG THE FRONT...BUT MOST ACTIVE WEATHER
SHOULD BE NORTH OF CWA. BIG QUESTION WILL BE EXACTLY WHERE THE
FRONT ENDS UP. WED WILL KEEP CHC POPS N AL AND VERY LOW S AL AS
ATMOSPHERE SHOULD BE CAPPED. FRONT RETURNS AGAIN LATE THURSDAY WITH
SHWRS/TSTMS AGAIN POSSIBLE. FRONT STALLS OUT AGAIN ACROSS FAR
SOUTH AL FRI AND AS HIGH PUSHES EASTWARD SAT/SUN...AREA WILL AGAIN
SEE INCREASE IN MOISTURE AND CHC POPS.  GUIDANCE NUMBERS IN
SOMEWHAT OF AGREEMENT AND WILL STAY CLOSE.  75

HSV ET 067/084 067/082 055 75823554
BHM BE 067/085 068/085 058 75811444
MGM BB 067/089 068/091 065 754-0224

.BHM...NONE.

In the hours before

Local storm report, Apr 30, 5:14 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0211 PM    VERNON                    AL   0.75 IN HAIL
04/30/02   LAMAR                          DIME SIZE HAIL FELL IN
                                          VERNON.

0218 PM    CROSSVILLE                AL   1.00 IN HAIL
04/30/02   LAMAR                          QUARTER SIZE HAIL
                                          REPORTED IN CROSSVILLE.

0452 PM    CLAYTON                   AL   1.00 IN HAIL
04/30/02   BARBOUR                        DIME TO QUARTER SIZE HAIL
                                          REPORTED ALL AROUND THE
                                          CITY OF CLAYTON.

0455 PM    CLAYTON                   AL   WIND DAMAGE
04/30/02   BARBOUR                        SEVERAL TREES WERE BLOWN
                                          DOWN JUST SOUTH OF
                                          CLAYTON...POSSIBLE
                                          TORNADO.

0500 PM    MILLPORT                  AL   0.75 IN HAIL
04/30/02   LAMAR                          DIME SIZE HAIL REPORTED
                                          AT MILLPORT.

0505 PM    PLEASANT GROVE            AL   1.75 IN HAIL
04/30/02   PICKENS                        GOLFBALL SIZE HAIL WAS
                                          OBSERVED IN REFORM.
Local storm report, Apr 30, 6:00 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    4S CLAYTON                AL   1.00 IN HAIL
04/30/02   BARBOUR                        QUARTER SIZE JAIL
                                          REPORTED NEAR CLAYTON.

0541 PM    TUSCALOOSA                AL   2.75 IN HAIL
04/30/02   TUSCALOOSA                     GOLFBALL TO BASEBALL SIZE
                                          HAIL WAS REPORTED ALL
                                          ACROSS THE SOUTHERN AREAS
                                          OF TUSCALOOSA.

0545 PM    TUSCALOOSA                AL   WIND DAMAGE
04/30/02   TUSCALOOSA                     SEVERAL TREES BLOWN DOWN
                                          IN THE SOUTHERN PART OF
                                          THE CITY OF TUSCALOOSA.

0546 PM    FOSTERS                   AL   1.75 IN HAIL
04/30/02   TUSCALOOSA                     GOLFBALL SIZE HAIL
                                          REPORTED IN FOSTERS.
Special weather statement, Apr 30, 6:30 PM CDT, 37 minutes before
ALZ001>004-007>008-011>019-021>029-031>038-040>048-050-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
630 PM CDT TUE APR 30 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 189...

  BLOUNT...COLBERT...CULLMAN...ETOWAH...FAYETTE...
  FRANKLIN...GREENE...HALE...LAMAR...LAUDERDALE...
  LAWRENCE...MARION...MARSHALL...MORGAN...PICKENS...
  TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 189
WHICH IS IN EFFECT UNTIL 800 PM...

  AUTAUGA...BARBOUR...BIBB...BULLOCK...CALHOUN...
  CHAMBERS...CHILTON...CLAY...CLEBURNE...COOSA...
  DALLAS...ELMORE...JEFFERSON...LEE...LOWNDES...
  MACON...MONTGOMERY...PERRY...RANDOLPH...RUSSELL...
  SHELBY...ST CLAIR...TALLADEGA...TALLAPOOSA...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:34 PM CDTSevere Thunderstorm WarningBMXPike41 min
Apr 30, 7:42 PM CDTTornado WarningBMXPike48 min
Apr 30, 10:33 PM CDTSevere Thunderstorm WarningBMXLimestone42 min
Apr 30, 11:03 PM CDTSevere Thunderstorm WarningBMXMadison42 min
Apr 30, 11:45 PM CDTSevere Thunderstorm WarningBMXJackson, Madison60 min
May 1, 2:00 AM CDTSevere Thunderstorm WarningBMXJackson45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.